Health & Medical STDs Sexual Health & Reproduction

Too Few Prostate Cancer Patients Get Bone-Strengthening Meds: Study

´╗┐Too Few Prostate Cancer Patients Get Bone-Strengthening Meds: Study By Steven Reinberg

HealthDay Reporter

TUESDAY, Dec. 2, 2014 (HealthDay News) -- Many men on hormone therapy for prostate cancer aren't getting bone-strengthening drugs they may need, new Canadian research contends.

Hormone therapy, which suppresses male hormones called androgens, helps stop cancer cells from growing. But one consequence of the treatment is weakening of the bones, which can lead to fractures. To reduce this risk, men can be given oral bisphosphonates, such as Fosamax, or an intravenous treatment once a month or once a year with similar drugs, such as Reclast.

"There seems to be a clear mismatch between Canadian guidelines regarding bisphosphonate usage in men undergoing hormone therapy for prostate cancer and actual clinical practice," said lead researcher Dr. Shabbir Alibhai, a senior scientist at the University Health Network in Toronto.

While the low rates of bisphosphonate prescriptions may be appropriate for patients who are at low risk for fracture, most men with osteoporosis or other bone conditions should be taking a bisphosphonate, he said.

Why the prescription rate for bisphosphonates is so low isn't clear, Alibhai said.

"There is a need for further research to discern whether the low prescription rates are due to limited clinician awareness in regards to bone health management, fear at the hands of the patients due to the rare but over publicized serious side effects, pill burden -- taking too many medications already -- or some other reason entirely," he said.

Alibhai thinks the same problem exists in the United States. "Based on other studies that have looked at the quality of bone health care in men with prostate cancer, which found similar gaps in the quality of care in the U.S. as we and others found in Ontario, yes, I suspect findings will be similar in the U.S.," he said.

Fractures are a significant side effect of hormone therapy for prostate cancer and can significantly decrease quality of life and well-being, Alibhai said.

"When patients are starting hormone therapy, or even for patients who have been on it for years, the simplest question a patient can ask their doctor is, 'How's my bone health?' That will start an important conversation about checking one's bone density, optimizing calcium and vitamin D, stopping smoking, etcetera," he said.

Leave a reply